Question

Diabetes Complications

Can my diabetes cause diarrhea?

A Answers (2)

  • Yes. Frequent diarrhea occurs in 5–20% of people with long-standing diabetes. The possible causes include fewer digestive enzymes being released from the pancreas, overuse of magnesium-containing antacids, or too many bacteria in the upper part of the intestine (where they should not normally be). Often, however, the cause is unknown. Damage to the nerves that control movement in the bowel is thought to be a basic cause. The best first step is to have an evaluation by your health care team.

    If you don't have enough digestive enzymes, a pill taken with meals may cure the problem. If the cause of your diarrhea remains unknown, there are still treatments that may increase the hardness of your stools and decrease the number of daily bowel movements.

    Some of these treatments include simple over-the-counter remedies like psyllium (Metamucil) or a kaolin and pectin mixture (Kaopectate). Other people respond to prescription drugs, such as cholesterol-binding resins (cholestyramine), antibiotics (tetracycline or erythromycin), or drugs designed to decrease movement in the bowel, such as loperamide (Lomotil). Whatever the cause of your diarrhea, you deserve a careful medical review of this problem, because chances are good that some of your symptoms can be relieved.

    Helpful? 2 people found this helpful.
  • AWilliam Lee Dubois, Endocrinology, Diabetes & Metabolism, answered
    The common diabetes drug Metformin (also known as Glucophage) is notorious for causing diarrhea, especially if started at higher dosages. The maximum dose is 2,500 mg per day, and this is often the amount of medicine needed.

    At my clinic we’ve had very good luck minimizing diarrhea by having patients start with 500 mg and add 500 mg every week. It’s also a good idea to take the medicine with meals instead of on a empty stomach. We’ll usually have people start with 500 mg at dinner for one week, then add 500 at breakfast the next week, then add a second 500 at dinner the following week and so on. Some practices prefer even longer steps between increases, several weeks or a month, to allow the body to get used to the medicine.

    Even people who have been put on the maximum dosage too quickly can often adjust if they stop for a week or so and then restart, building the dosage up slowly. Of course, never stop a med without your doctor’s blessing.

    But (bummer!) some people never, ever, adjust to Metformin and even small dosages give them chronic diarrhea, which as you can imagine is a chronic pain in the…

    Anyway, the good news is that we have a medicine cabinet brimming with options to treat your diabetes.

    Tell your doctor if you have diarrhea…
    Helpful? 2 people found this helpful.
Did You See?  Close
How can I stop worrying so much about diabetes complications?